Thunderstorm Wind, Gage
- When
- August 12, 12:55 PM CST
- Where
- Gage County, 5 mi W of Pickrell
- Measured
- 50 kt (58 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.383, -96.817
This same thunderstorm also produced Golfball size hail.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 1:50 AM CST, 11 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 AM CDT SUN AUG 12 2001 FORECAST CHALLENGES -- PRECIPITATION CHANCES SYNOPSIS -- LATEST KOAX REFLECTIVITY LOOP SHOWS A NARROW BAND OF CONVECTION OVER NERN NEB, SLOWLY MOVING SEWD. 06Z RUCII DATA SUGGESTS THIS CONVECTION IS OCCURRING ALONG A WEAK 850MB CONVERGENCE ZONE IN AN AREA OF WEAK LOW-LEVEL WARM ADVECTION. MEANWHILE, EARLY MORNING MOISTURE CHANNEL IMAGERY DEPICTS A RATHER ACTIVE PATTERN FROM THE GREAT LAKES WWD INTO THE CNTRL ROCKIES. THE FEATURE OF INTEREST IS A SHORTWAVE MOVING OUT OF WY INTO WRN PARTS OF NEB AND SD. AT THE SURFACE, 07Z MSAS OBJECTIVE ANALYSIS SHOWS A WEAK LOW OVER NERN SD WITH AN ATTENDANT SURFACE TROUGH EXTENDING SWD INTO NERN NEB, THEN WWD TO A SECONDARY LOW W OF BFF. FORECAST -- WE WILL FOLLOW THE AVN THIS FORECAST, DUE TO: 1) ITS BETTER VERIFICATION ON THE 6-HR QPF FIELDS, AND 2) ITS MAGNITUDE AND HANDLING OF THE WY SHORTWAVE. IN THE SHORT TERM, WE WILL MONITOR RADAR AND SATELLITE TRENDS IN REGARD TO THE ONGOING CONVECTION OVER NERN NEB AND WORD THIS MORNINGS ZONES ACCORDINGLY. BY THIS AFTERNOON, THE AVN TRACKS THE WY SHORTWAVE ACROSS N-CNTRL NEB INTO CNTRL IA. ALTHOUGH FORECAST SOUNDINGS AND PLAN VIEW CAPE FIELDS SUGGEST THE PRESENCE OF SOME AFTERNOON, SURFACE-BASED INSTABILITY ACROSS THE CWA, IT APPEARS THAT INCREASING AMOUNTS OF MID-LEVEL MOISTURE, STEEPER LAPSE RATES (OBSERVED ON UPSTREAM SOUNDINGS AT LBF AND UNR) AND LARGE-SCALE ASCENT (SEEN IN Q-VECTOR FIELDS) WILL BE THE KEYS TO CONVECTIVE DEVELOPMENT. WE WILL CARRY THE HIGHEST POPS ACROSS THE NWRN ZONES AND TAPER THEM SEWD. TEMPERATURES MAY BE HINDERED BY INCREASING MID CLOUDS WITH HIGHS CLOSE TO GUIDANCE VALUES. TONIGHT, SOME CONVECTION WILL LIKELY BE ONGOING DURING THE EVENING, WITH ADDITIONAL DEVELOPMENT POSSIBLE LATER IN THE PERIOD ALONG THE SURFACE AND 850MB FRONTS WHICH ARE FORECAST TO STALL ALONG THE KS/NEB BORDER. WE WILL CARRY CHANCE POPS ACROSS ALL ZONES, BUT JUST USE EVENING WORDING ACROSS THE N. MONDAY, FRONTAL BOUNDARY TO THE S OF THE CWA WILL MOVE LITTLE THROUGH THE DAY WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS THE FAR SRN ZONES (ESPECIALLY SWRN). OTHERWISE, TEMPERATURES SHOULD BE CLOSE TO SUNDAYS HIGHS, IF NOT A LITTLE WARMER. MONDAY NIGHT, FALLING PRESSURES OVER THE NRN HIGH PLAINS WILL AID IN THE DEVELOPMENT OF A 30 TO 40KT LOW-LEVEL JET. INITIALLY, THE JET AXIS WILL REMAIN TO OUR W, BUT BY MORNING MODEL PROGS SUGGEST A VEERING TREND WITH INCREASING ISENTROPIC ASCENT (305K SURFACE) OVER THE CWA. THE CURRENT FORECAST HAS 20 TO 30 PERCENT POPS GOING AND THIS LOOKS GOOD. IN THE EXTENDED, THE 12/00Z RUN OF THE AVN CONTINUES TO ADVERTISE A SERIES OF SHORTWAVES TRANSLATING SEWD ACROSS THE NRN AND CNTRL PLAINS THROUGH WEDNESDAY NIGHT, SO THE GOING CHANCE OF PRECIPITATION LOOKS GOOD. WE WILL TAKE A LOOK A THE NEW MRF WHEN IT ARRIVES AND MAKE ANY CHANGES TO THE REMAINDER OF THE FORECAST IF NECESSARY. .OMA...NONE MEAD
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1200 PM CDT SUN AUG 12 2001 THERE IS SOME CHANCE STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A DISTURBANCE IN THE UPPER ATMOSPHERE MOVING ACROSS THE PLAINS ALONG WITH A WEAK SURFACE FRONT MOVING SOUTH ACROSS EASTERN NEBRASKA AND WESTERN IOWA...WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. BASED ON EXPECTED ATMOSPHERIC INSTABILITY AND WIND SHEAR...MOST OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. HOWEVER A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY STRONG WIND GUSTS AND SMALL HAIL. GW
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
This same thunderstorm also produced Golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262987.